Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 175, NWS Aberdeen, SD

August 6, 2015Brown County, Day County, Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 6, 2015, 1:30 AM CDT for Brown County, Day County, Marshall County, South Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2015, 1:30 AM CDT (06:30 UTC)
Expired
Aug 6, 2015, 2:30 AM CDT
In force
60 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Brown County, SD, Day County, SD, Marshall County, SD

The radar

The Aberdeen radar (KABR), 46 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:28 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 6, 12:28 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1228 AM CDT THU AUG 6 2015

.UPDATE...
ISSUED AT 1226 AM CDT THU AUG 6 2015

SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

UPDATE ISSUED AT 915 PM CDT WED AUG 5 2015

AN AREA OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER THE NORTH
CENTRAL PORTION OF THE CWA...WITH A LARGER AREA TRACKING ACROSS
THE WESTERN PART OF THE STATE TOWARD THE WESTERN CWA. HAVE
ADJUSTED POPS AND WEATHER ACCORDINGLY. NO OTHER CHANGES MADE TO
THE FORECAST AT THIS TIME.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 313 PM CDT WED AUG 5 2015

A DISTINCT WAVE OF ENERGY...VISIBLE ON WATER VAPOR SATELLITE...IS
WORKING ITS WAY ACROSS THE DAKOTAS. THIS FEATURE PROVIDED ENOUGH
LIFT TO SPARK ISOLATED SHOWERS AND THUNDERSTORMS ACROSS PARTS OF
NORTH CENTRAL SOUTH DAKOTA. A COUPLE OF STORMS EVEN PRODUCED PEA
SIZE HAIL AND BRIEF WIND GUSTS BEFORE THEY DISSIPATED. WEAK STORMS
CONTINUE TO MOVE EAST...BUT ARE MOVING INTO A MORE STABLE
ENVIRONMENT...AND SHOULD COMPLETELY DISSIPATE BY 00Z.

ADDITIONAL UPPER LEVEL ENERGY COMBINED WITH A LOW LEVEL JET TONIGHT
WILL LIKELY RESULT IN SHOWERS AND THUNDERSTORMS...MOVING FROM WEST
TO EAST ACROSS THE DAKOTAS. JUST GENERAL THUNDER IS EXPECTED...AND
CAM SOLUTIONS TIME THE STORMS TO BE NEAR THE MISSOURI RIVER BETWEEN
06Z-09Z AND THEN TRACK EAST ACROSS THE CWA THROUGH LATE MORNING. HOW
MUCH LINGERING CLOUD COVER REMAINS OVER THE REGION THROUGH THE
AFTERNOON WILL PLAY A LARGE PART IN THURSDAY AFTERNOONS SEVERE
WEATHER POTENTIAL.

BY THURSDAY AFTERNOON A CLOSED SURFACE LOW WILL BE POSITIONED OVER
CENTRAL SOUTH DAKOTA...WITH STRONG MOISTURE ADVECTION EXPECTED AHEAD
OF THE SYSTEM...ALLOWING DEWPOINTS TO REMAIN IN THE 60S. IF WE CLEAR
OUT FROM THE MORNING CLOUD COVER...CAPE VALUES SHOULD RISE TO AROUND
1000 TO 2000 J/KG AND 0-6 KM SHEAR IS EXPECTED TO BE AROUND 30 KTS.
HODOGRAPHS AROUND THE WATERTOWN AREA SHOW A NICE CURVE IN THE LOW TO
MID LEVELS. PLUS PWATS WILL RISE TO AROUND 1.5 INCHES. SO...THE
POTENTIAL FOR SEVERE STORMS...INCLUDING ALL THREATS
/HAIL...WINDS...HEAVY RAIN...ISOLATED TORS/...CERTAINLY EXISTS...
ESPECIALLY ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.
WILL BE MORE CERTAIN ON TIMING AND LOCATION AS THE SYSTEM EVOLVES
THURSDAY MORNING.

A DRIER DAY IS EXPECTED FOR FRIDAY. MAX TEMPERATURES THROUGH THE
SHORT TERM WILL REMAIN IN THE 80S.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 313 PM CDT WED AUG 5 2015

MODELS STILL SUGGESTING THE WEEKEND WEATHER PATTERN WILL BE
UNSETTLED AS A SFC LOW DRIFTS ACROSS THE REGION. DEPENDING ON WHERE
THE LOW SETS UP...THERE COULD BE A WARM FRONTAL BOUNDARY DRAPED
ACROSS THE AREA. SUPERBLEND POPS LOOK OK AT THIS POINT WHICH
HIGHLIGHT CHANCES ALL ACROSS THE REGION BOTH SATURDAY AND SUNDAY.
FAIRLY DECENT AGREEMENT AMONGST THE MODELS TO START OFF NEXT WEEK AS
THEY ALL SHOW A SFC HIGH WITH VARYING STRENGTH OVER THE REGION. THIS
SHOULD BRING MOSTLY DRY CONDITIONS OVER THE AREA MONDAY AND TUESDAY.
TEMPS LOOK TO BE CLOSE TO NORMAL FOR THIS TIME OF YEAR WITH 850 MB
TEMPS MOSTLY IN THE TEENS ABOVE ZERO CELSIUS. NOTHING TOO HOT OR TOO
COOL SHOWING UP IN THE MODELS DURING THE EXTENDED PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1226 AM CDT THU AUG 6 2015

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CWA TONIGHT
AND INTO THE DAY THURSDAY. SOME OF THE STORMS MAY BE SEVERE...WITH
MVFR CIGS AND VSBYS...AS WELL AS HAIL AND STRONG WINDS. THE
PRECIPITATION SHOULD END ACROSS THE WESTERN CWA LATE THURSDAY
AFTERNOON...BUT WILL CONTINUE ACROSS THE EAST THROUGH THE END OF
THE TAF PERIOD.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...SERR
LONG TERM...TMT
AVIATION...DORN
Hazardous weather outlook, Aug 5, 4:13 AM CDT, 21 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CDT WED AUG 5 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
413 AM CDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY ALONG THE NORTH
DAKOTA...SOUTH DAKOTA BORDER. SEVERE STORMS ARE NOT EXPECTED.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER TONIGHT FOR LOCATIONS
ALONG AND WEST OF THE JAMES RIVER VALLEY. WHILE WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED...SOME THUNDERSTORMS COULD PRODUCE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON...ESPECIALLY
FOR LOCATIONS EAST OF THE JAMES RIVER VALLEY. HAIL...DAMAGING
WINDS...AND EVEN TORNADOES ARE POSSIBLE. AT THIS TIME...THE FAR
NORTHEAST PORTION OF SOUTH DAKOTA...OR THE SISSETON AREA WILL
HAVE THE BEST TORNADO THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SD

In the hours before

Local storm report, Aug 5, 8:16 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
816 PM CDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             4 NNW AKASKA            45.38N 100.15W
08/05/2015  E1.00 INCH       WALWORTH           SD   PUBLIC

            REPORT RELAYED VIA NSSL SHAVE

&&

EVENT NUMBER ABR1500733

LUECK
Special weather statement, Aug 5, 11:42 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1142 PM CDT WED AUG 5 2015

SDZ006-060530-
BROWN SD-
1142 PM CDT WED AUG 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWN COUNTY UNTIL 1230
AM CDT...

AT 1142 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BARNARD...OR 15 MILES SOUTH OF ELLENDALE...MOVING EAST AT 30
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HECLA...FREDERICK...HOUGHTON...BARNARD AND SAND LAKE WILDLIFE REFUGE.

LAT...LON 4571 9861 4588 9859 4591 9805 4562 9804
TIME...MOT...LOC 0442Z 273DEG 25KT 4578 9849

PARKIN
Special weather statement, Aug 6, 12:31 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1231 AM CDT THU AUG 6 2015

SDZ006-060630-
BROWN SD-
1231 AM CDT THU AUG 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWN COUNTY UNTIL 130 AM
CDT...

AT 1231 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WESTPORT...OR 12 MILES NORTH OF ABERDEEN...MOVING EAST AT 15
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...WESTPORT...PUTNEY...HOUGHTON...BARNARD AND SAND LAKE
WILDLIFE REFUGE.

LAT...LON 4555 9853 4576 9855 4577 9808 4553 9806
TIME...MOT...LOC 0531Z 269DEG 15KT 4564 9844

PARKIN
Local storm report, Aug 6, 12:57 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1257 AM CDT THU AUG 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     HAIL             1 SSW COLUMBIA          45.60N  98.32W
08/06/2015  E1.00 INCH       BROWN              SD   LAW ENFORCEMENT

&&

EVENT NUMBER ABR1500734

WFOABR
Local storm report, Aug 6, 1:03 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
103 AM CDT THU AUG 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 AM     HAIL             COLUMBIA                45.61N  98.31W
08/06/2015  E0.88 INCH       BROWN              SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1500735

WFOABR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:42 PM CDTSpecial Weather StatementABRBrown48 min
Aug 6, 12:02 AM CDTSevere Thunderstorm WarningABRBrown26 min
Aug 6, 12:31 AM CDTSpecial Weather StatementABRBrown59 min
Aug 6, 12:51 AM CDTSevere Thunderstorm WarningABRBrown39 min
Aug 6, 2:28 AM CDTSpecial Weather StatementABRDay62 min
Aug 6, 3:21 AM CDTFlash Flood WarningABRBrown6 hr
Aug 6, 9:26 AM CDTAreal Flood WarningABRBrown24 hr
Aug 6, 11:07 AM CDTFlash Flood WatchABRBrown, Day, Edmunds, McPherson, Marshall, Roberts7 hr
Aug 6, 2:49 PM CDTSevere Thunderstorm WarningABRCodington, Hamlin56 min
Aug 6, 3:16 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin43 min
Aug 6, 4:39 PM CDTSpecial Weather StatementABRDeuel21 min
Aug 6, 5:10 PM CDTAreal Flood WarningABRDeuel6 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.